Alert archive / New York / Special Marine Warnings in 2021
Special Marine Warning 82, NWS Buffalo, NY
NWS Buffalo, NY issued this special marine warning at Aug 7, 2021, 4:26 PM EDT. It was in force for 94 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2021, 4:26 PM EDT (20:26 UTC)
- Expired
- Aug 7, 2021, 6:00 PM EDT
- In force
- 94 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 40.0 mph
The radar
The Ft Drum radar (KTYX), 66 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 5:45 PM EDT | TSTM WND DMG | 3 Nnw Clayton, NY | TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.4 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 81 J/kg
- Mixed-layer CIN
- -138 J/kg
- Mixed-layer LCL
- 1169 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
701
WHUS51 KBUF 072026
SMWBUF
LOZ045-SLZ022-072200-
/O.NEW.KBUF.MA.W.0082.210807T2026Z-210807T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Buffalo NY
426 PM EDT Sat Aug 7 2021
The National Weather Service in Buffalo has issued a
* Special Marine Warning for...
The Saint Lawrence River from Cape Vincent to Morristown...
* Until 600 PM EDT.
* At 424 PM EDT, a severe thunderstorm was located 20 nm northwest of
Tibbets Point, moving east at 15 knots.
HAZARD...Wind gusts to 40 knots and large hail.
SOURCE...Radar.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves. Large hail could result in
structural damage.
* Locations impacted include...
Tibbets Point, Alexandria Bay, Cape Vincent, Wellesley Island,
Clayton and St. Lawrence River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to safe harbor until hazardous weather passes.
Frequent lightning is occurring with this storm. If caught on the
open water stay below deck if possible, keep away from ungrounded
metal objects.
&&
LAT...LON 4457 7568 4447 7578 4444 7576 4439 7584
4438 7582 4420 7608 4418 7617 4412 7627
4411 7625 4412 7621 4405 7630 4410 7642
4414 7635 4420 7631 4421 7622 4424 7616
4429 7615 4438 7590 4443 7582 4451 7577
TIME...MOT...LOC 2024Z 292DEG 17KT 4437 7665
HAIL...>.75IN
WIND...40KTS
$$
EAJ2 follow-up statements
572
FZUS71 KBUF 072121
MWSBUF
Marine Weather Statement
National Weather Service Buffalo NY
521 PM EDT Sat Aug 7 2021
LOZ045-SLZ022-072200-
/O.CON.KBUF.MA.W.0082.000000T0000Z-210807T2200Z/
521 PM EDT Sat Aug 7 2021
...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 600 PM EDT...
For the following areas...
The Saint Lawrence River from Cape Vincent to Morristown...
At 520 PM EDT, a severe thunderstorm was located 9 nm west of
Clayton, moving east at 15 knots.
HAZARD...Wind gusts to 40 knots and large hail.
SOURCE...Radar indicated.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves. Large hail could result in
structural damage.
Locations impacted include...
Tibbets Point, Alexandria Bay, Cape Vincent, Wellesley Island,
Clayton and St. Lawrence River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to safe harbor until hazardous weather passes.
Frequent lightning is occurring with this storm. If caught on the
open water stay below deck if possible, keep away from ungrounded
metal objects.
&&
LAT...LON 4457 7568 4447 7578 4444 7576 4439 7584
4438 7582 4420 7608 4418 7617 4412 7627
4411 7625 4412 7621 4405 7630 4410 7642
4414 7635 4420 7631 4421 7622 4424 7616
4429 7615 4438 7590 4443 7582 4451 7577
TIME...MOT...LOC 2120Z 292DEG 17KT 4427 7631
HAIL...>.75IN
WIND...40KTS
$$
EAJ576
FZUS71 KBUF 072158
MWSBUF
Marine Weather Statement
National Weather Service Buffalo NY
558 PM EDT Sat Aug 7 2021
LOZ045-SLZ022-072206-
/O.EXP.KBUF.MA.W.0082.000000T0000Z-210807T2200Z/
558 PM EDT Sat Aug 7 2021
...THE SPECIAL MARINE WARNING WILL EXPIRE AT 600 PM EDT...
The affected areas were...
The Saint Lawrence River from Cape Vincent to Ogdensburg...
The thunderstorm has weakened and is moving out of the area, through
showers and storms are still possible across the waters this evening.
LAT...LON 4457 7568 4447 7578 4444 7576 4439 7584
4438 7582 4420 7608 4418 7617 4412 7627
4411 7625 4412 7621 4405 7630 4410 7642
4414 7635 4420 7631 4421 7622 4424 7616
4429 7615 4438 7590 4443 7582 4451 7577
TIME...MOT...LOC 2156Z 292DEG 17KT 4422 7613
$$
EAJWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at Aug 7, 2:54 PM EDT, 1 hour 32 minutes earlier.
Area forecast discussion, Aug 7, 2:54 PM EDT, 1 hour 32 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 254 PM EDT Sat Aug 7 2021 .SYNOPSIS... A weak trough of low pressure will slowly cross the area through the rest of the weekend, bringing a chance for scattered showers and thunderstorms mainly during the afternoons and evenings. Temperatures and humidity levels will continue to trend upward with above normal temperatures lasting through most of next week. && .NEAR TERM /THROUGH SUNDAY/... A broad upper level trough over the Ohio River Valley will continue to flatten as it slowly drifts towards our area through the weekend. Diurnal instability combined with the increased synoptic forcing is allowing for some scattered convection this afternoon... Primarily along and inland of lake breeze boundaries and across the higher terrain in the Southern Tier. Lake shadows northeast of the Lakes are helping to minimize shower/storm chances, with more breaks in the cloud cover favored in these areas. Better organized or severe storms will still be unlikely as winds through the layer will be light with 0-6km shear weakening through the day. Stronger convection will be found near the St. Lawrence through this afternoon as a stalled frontal boundary sits just north of the area, though these stronger storms are otherwise expected to remain north of Jefferson County. Although widespread heavy rain is not expected, the weak flow and precipitable water values nudging towards 1.5 inches may result in locally heavy rainfall with any slow moving storms. Coverage will remain scattered in nature, with the majority of the day staying rain-free at any given location. High temperatures will generally top out in the low to mid 80s. Upper trough axis moves into western NY this evening. With weakening lake shadows, this feature may actually bring a slightly better chance for a few showers to areas northeast of Lake Erie. Otherwise, lingering showers and storms will gradually taper off through the early overnight, however with the trough still across the area widely isolated activity can't be ruled out during the second half of the night as well. Overnight lows will only fall back into the mid to upper 60s, some low 60s on the higher terrain. A few showers may linger east of Lake Ontario Sunday morning as the trough axis lies on the eastern periphery of the area. The previously mentioned stalled frontal boundary now draped across Lake Ontario could cause some extra shower/thunderstorm activity in the afternoon, mainly in the North Country. A weak mid-level shortwave tracking into lower Great Lakes along with minor low-level convergence could also result in scattered showers and thunderstorms during the afternoon generally from WNY to the Finger Lakes region. Continued weak environmental shear and instability should keep stronger thunderstorm development at bay. Daytime highs will reach the low to mid 80s, though slowly climbing dewpoints will make it feel a bit more humid. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... Water Vapor imagery this afternoon displays a vorticity maximum in the base of a mid level shortwave trough just to the north of Denver. A second mid level trough is seen over the Ohio Valley. These features will shift eastward, such that Sunday Night and Monday we'll be squeezed between the shortwave trough to our west, and lingering mid level trough along the Atlantic seaboard. This should bring a dry period with increased subsidence over our region. Instability Monday along lake breeze boundaries may bring a spot shower or thunderstorm. It will not be until later Tuesday, this as the mid level trough to our west nears our region that showers and thunderstorms will noticeably increase in coverage area. With the influx of deeper moisture, and lift ahead of the mid level trough showers and thunderstorms will blossom. The wind field is not overly impressive for expansive growth to the storms, but a very moist airmass with PWATS 1.75 inches and greater could lead to drenching downpours. As this mid level trough crosses Lake Ontario Tuesday Night, convection could linger deep into the evening hours, especially east of Lake Ontario. Given the very warm and now muggy airmass a spot shower or thunderstorm will remain possible throughout the night across WNY. && .LONG TERM /WEDNESDAY THROUGH FRIDAY/... Hot and humid weather will continue Wednesday and Thursday, with deep moisture in place and subtle shortwaves bringing a chance of mainly afternoon and evening showers and thunderstorms. Weak flow and limited shear will limit the severe weather potential to more localized pulse storms. However, there will be a risk of locally heavy rain and flooding from any slow moving or training storms. The most significant feature in the long term will be the passage of a strong cold front, with 12Z model consensus bringing this through on Friday. This stands the best chance to produce widespread convection, along with more wind shear which could increase the potential for severe weather. This bears watching, but still lots of uncertainty this far off. The front should move east of the area by Saturday, with cooler weather and dry conditions for the start of next weekend. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... Scattered showers and thunderstorms this afternoon, mainly from the Southern Tier up thorugh the Finger Lakes region inland of the lake breeze boundaries. Lake shadows northeast of the lakes will minimize shower/storm chances. Otherwise, mainly VFR conditions conditions as weak high pressure continues to depart to the east. Areas that do see rain will likely see low VFR CIGS. However, localized IFR/MVFR (VSBY) conditions will be possible in any stronger showers/storms. Activity will wane overnight with mainly VFR conditions expected through tomorrow morning, although some localized valley fog cannot be ruled out once again tonight, especially if skies at least partially clear. Outlook... Sunday...Mainly VFR. A chance of a few isolated showers and thunderstorms. Monday...VFR. Tuesday through Thursday...Mainly VFR with a chance of afternoon showers and thunderstorms. && .MARINE... Generally light winds and negligible waves of less than 1 foot expected through early next week, with a series of weak systems moving across the area. Winds will remain less than 15 knots through Monday. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...PP NEAR TERM...PP SHORT TERM...Thomas LONG TERM...Apffel AVIATION...PP MARINE...Apffel/JM
Hazardous weather outlook, Aug 7, 4:23 AM EDT, 12 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 423 AM EDT Sat Aug 7 2021 NYZ001>008-010>014-019>021-085-080830- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 423 AM EDT Sat Aug 7 2021 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-080830- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 423 AM EDT Sat Aug 7 2021 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf JLA
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 2:56 PM EDT | Special Marine Warning | BUF | 94 min | |
| Aug 7, 6:03 PM EDT | Special Weather Statement | BUF | Monroe | 42 min |
| Aug 7, 6:29 PM EDT | Flash Flood Warning | BUF | Livingston, Monroe | 94 min |
Nearby
Special Marine Warnings in New York, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.